Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

I found out that I have a blood clotting disorder called Protein S deficiency & Factor V. Therefore, I was forced to stop taking the birth control pill after 7 years. My only options were the Mirena, Paragard, or barrier methods of BC. I chose to have the Mirena inserted because my gyno told me that it can help regulate periods, or even cause you to stop getting periods. I had mine inserted on May 5, 2009. I had bleeding for about two weeks, and then everything was fine. I stopped getting periods which was great. However, about two-three months ago I started breaking out terribly. I had not had acne problems since I was about 13-14 years old. I was getting deep, cystic acne as well as white heads all over my face. My skin was very oily and I noticed that I was growing hair above my lip and in between my eye brows, which I never had before. i went to a dermatologist and she gave me Retin A micro an azythromicin (zithromax). This did nothing for me, except make my skin peel. It made me feel like a freak. I did some research online and found that a medication called Spironolactone could help control hormonal acne, which I was convinced this was. I went back to the dermatologist and she gave me this medication. I took it for about a month, which is the amount of time she said it would take to notice results. Nothing was helping. I felt so disgusting. I never wanted to leave the house, even to go to work. So, I decided I had enough. I went to the gynecologist and had the Mirena removed. I am now using condoms (which are 97% effective when used properly) and spermicidal lubricant for birth control methods. My skin is 150 times better, and it has been only three weeks. I have a few stubborn red marks that are taking a while to heal, but have had only about 2 pimples emerge since I have had the Mirena out. I got a period a two days after the Mirena was removed.

My gynecologist told me that it is very rare to have this cause acne. DON'T LISTEN! (mirena's website claims about 15% will get acne) But because the mirena releases progesterone (testosterone) only, it causes a hormonal imbalance, which is why you may notice facial hair, oily skin, and pimples. This hormone produces androgens that clog the pores and produce acne. If you do not want to get the Mirena removed, a natural way to help balance your hormones is by taking Evening Primrose Oil. It is a suppliment that can be found OTC at Walgreens. However, I would recommend getting the Mirena out. Not only does it cause hormonal imbalance, but it can cause scarring to the uterus while it is inside of you, and make it near impossible to have children (or even make you sterile). It can also puncture your uterus, or even mend itself to the uterine wall and you will need surgery to have it removed. I had mine checked to make sure it was in the right place because the strings were no where to be found, and the doctor could not find it either. This is a very scary thing and is nothing to mess around with.

Share this post


Link to post
Share on other sites

Hirsutism, oily skin, and acne are indeed common symptoms of elevated androgen levels in women. However, progesterone is not the same as testosterone, and it is not an androgen (androgens are "male" hormones, such as testosterone, DHEA, and dihydrotestosterone). Progesterone can effect the levels of your other hormones, though.

Your doctor was wrong about the time frame for the spironolactone... Most people see improvement with their acne in about 3-4 months, but it can take up to 10 months for clear skin... and it often takes about 10 months to help with hirsutism as well.

Hormonal birth control certainly does come with risks, as most medications do... some people have no problems, but some people do experience various adverse effects... hormones effect many different things in your body, so it's unsurprising that there are many possible side effects involved with synthetic hormones...

Anyway, it's good to hear that you're clearing up now that you've had the IUD removed. Thanks for sharing your experience.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×